Browse

You are looking at 1 - 4 of 4 items for :

  • Altered level of consciousness x
Clear All
Open access

A Veltroni, G Zambon, S Cingarlini and M V Davì

Summary

Insulin autoimmune syndrome (IAS), a rare cause of autoimmune hyperinsulinaemic hypoglycaemia, is relatively well known in Japan. The incidence in Caucasians is less than one-fifth of that reported in Japanese people, but it is becoming increasingly recognised worldwide in non-Asians as well. Drugs containing sulphydryl groups are known to be associated with the disease in genetically predisposed individuals. Moreover, several recent reports showed a direct association between the onset of IAS and the consumption of dietary supplements containing alpha-lipoic acid (LA). Insulinoma remains the most prevalent cause of hypersulinaemic hypoglycaemia in Caucasians. Consequently, primary investigation in these patients is generally focused on localisation of the pancreatic tumour, often with invasive procedures followed by surgery. We described a case of an Italian woman presenting to us with severe recurrent hypoglycaemia associated with high insulin and C-peptide levels and no evidence of pancreatic lesions at imaging diagnostic procedures. She had taken LA until 2 weeks before hospitalisation. After an evaluation of her drug history, an autoimmune form of hypoglycaemia was suspected and the titre of insulin autoantibodies was found to be markedly elevated. This allowed us to diagnose LA-related IAS, thus preventing any unnecessary surgery and avoiding invasive diagnostic interventions.

Learning points:

  • IAS is a rare cause of hyperinsulinaemic hypoglycaemia that typically affects Asian population, but it has been increasingly recognised in Caucasian patients.

  • It should be considered among the differential diagnosis of hyperinsulinaemic hypoglycaemia to avoid unnecessary diagnostic investigations and surgery.

  • It should be suspected in the presence of very high serum insulin levels (100–10  000  μU/mL) associated with high C-peptide levels.

  • There is a strong association with administration of drugs containing sulphydryl groups included LA, a dietary supplement commonly used in Western countries to treat peripheral neuropathy.

Open access

Clarissa Ern Hui Fang, Mohammed Faraz Rafey, Aine Cunningham, Sean F Dinneen and Francis M Finucane

Summary

A 28-year-old male presented with 2 days of vomiting and abdominal pain, preceded by 2 weeks of thirst, polyuria and polydipsia. He had recently started risperidone for obsessive-compulsive disorder. He reported a high dietary sugar intake and had a strong family history of type 2 diabetes mellitus (T2DM). On admission, he was tachycardic, tachypnoeic and drowsy with a Glasgow Coma Scale (GCS) of 10/15. We noted axillary acanthosis nigricans and obesity (BMI 33.2 kg/m2). Dipstick urinalysis showed ketonuria and glycosuria. Blood results were consistent with diabetic ketoacidosis (DKA), with hyperosmolar state. We initiated our DKA protocol, with intravenous insulin, fluids and potassium, and we discontinued risperidone. His obesity, family history of T2DM, acanthosis nigricans and hyperosmolar state prompted consideration of T2DM presenting with ‘ketosis-prone diabetes’ (KPD) rather than T1DM. Antibody markers of beta-cell autoimmunity were subsequently negative. Four weeks later, he had modified his diet and lost weight, and his metabolic parameters had normalised. We reduced his total daily insulin dose from 35 to 18 units and introduced metformin. We stopped insulin completely by week 7. At 6 months, his glucometer readings and glycated haemoglobin (HbA1c) level had normalised.

Learning points:

  • Risperidone-induced diabetic ketoacidosis (DKA) is not synonymous with type 1 diabetes, even in young white patients and may be a manifestation of ‘ketosis-prone’ type 2 diabetes (KPD).

  • KPD is often only confirmed after the initial presentation, when islet autoimmunity and cautious phasing out of insulin therapy have been assessed, and emergency DKA management remains the same.

  • As in other cases of KPD, a family history of T2DM and presence of cutaneous markers of insulin resistance were important clinical features suggestive of an alternative aetiology for DKA.

Open access

Usman Javaid, Vikram Lal, Catherine Napier, Alison Burbridge and Richard Quinton

Hypogonadal men may experience intense vasomotor symptoms, and vasomotor sweating can occasionally be associated with profound fluid losses. We describe a 37-year-old male, who exhibited persistent hypovolaemic hypernatraemia that was challenging to treat despite a continuous high fluid input (>4–5 L/day). He was noted to have drenching sweats and normochromic anaemia. He had recent traumatic head injury, which resulted in neurocognitive dysfunction, so pituitary function tests were done which showed primary hypogonadism. After exclusion of all other possible causes of excess sweating, hypernatraemia and anaemia, a trial of testosterone therapy was instituted. Sweating dramatically ceased within hours of his first testosterone injection, hydration status normalised within days and anaemia and neurocognitive function progressively improved with continued testosterone replacement. This case demonstrates how, in a susceptible individual, hypovolaemic hypernatraemia can arise from insensible cutaneous fluid loss through eccrine sweating, mediated by vasomotor symptoms of untreated hypogonadism. Although this scenario has not been described in the literature, we felt it needed to be shared with the wider medical community because of how the diagnosis and treatment utterly transformed this patient’s functional status and outcome.

Learning points:

  • Hypogonadal men may experience intense vasomotor symptoms and vasomotor sweating can occasionally be associated with profound fluid losses.

  • Whether or not there is also hyperosmolar hypernatraemia, clinicians should always consider the possibility of underlying hypogonadism in men with normocytic anaemia and excessive sweating.

  • Androgen (testosterone) replacement in hypogonadal men can have a dramatic effect on vasomotor sweating and hot flushes.

Open access

Niki Margari and Simon Page

Summary

A 56-year-old man was brought to the Emergency Department after being found collapsed at his office with a reduced level of consciousness. From clinical examination and initial investigations, he was diagnosed as having bacterial meningitis and was promptly commenced on empirical i.v. antibiotics. Computed tomography of the brain revealed a parenchymal mass at the base of the skull and subsequent magnetic resonance imaging of the head 4 days later confirmed a large soft tissue mass, which extended through to the cavernous sinus. Examination of the cerebrospinal fluid (CSF) following lumbar puncture confirmed pneumococcal meningitis and antibiotics were continued for 2 weeks in total. During the admission, hormone profiling revealed a grossly elevated prolactin. When coupled with the initial results of the brain imaging, this result helped to confirm a macroprolactinoma that was invading the postnasal space. A final diagnosis of pneumococcal meningitis secondary to invading prolactinoma was made. The patient was started on cabergoline and was followed up in the outpatient clinic upon discharge. He made a full recovery from the meningitis. Over the next few months, prolactin levels returned to be normal and the prolactinoma shrank significantly in size. The patient remains on cabergoline that will most likely be continued indefinitely.

Learning points

  • Bacterial meningitis is a rare first presentation of pituitary macroprolactinoma.

  • Patients with invasive macroprolactinoma do not always present with CSF leakage.

  • Prompt treatment with antibiotics and a dopamine agonist is of great importance for a favourable outcome.

  • Close monitoring of the patient for signs of raised intracranial pressure is essential in the management of macroprolactinoma.

  • Note the risk of CSF leakage after initiation of dopamine agonist therapy irrespective of concomitant meningitis in macroprolactinoma.